If a drug is found to cause a serious adverse reaction not noted in early trials, doctors are sent a “Dear Doctor” letter from the drug regulators to warn them of the new discovered dangers.
But, of course, it’s a system that only works if the doctor actually reads the letter. Take, for instance, the case of the analgesic drug tramadol hydrochloride (marketed in the UK as Zydol, and as Ultram in the US).
Within a year of its approval in the US in 1995, 83 reports of seizures among tramadol patients were reported to the American drug regulator, the Food and Drug Administration (FDA).
So a “Dear Doctor” letter was issued to all practitioners in the US and in the following year, the number of reported cases rocketed to 200!
The American drug “bible”, Physicians’ Drug Reference, also has warnings of seizures plastered across it, which, again, seemed to have gone unread. UK doctors have the perfect excuse, by the way, because their drug bible, the ABPI Compendium of Data Sheets, hardly mentions anything about seizures at all.
Seizures tend to occur within one day of taking the drug, and usually after taking 400 mg or less of tramadol a day. Seizure victims tend to be young and healthy people, aged between 20 and 39 years and without any previous history of seizure.
But if you’re lucky enough to escape seizure, the drug does come with other surprises. Serious, and sometimes fatal, anaphylactic shock has been reported in patients, but the most common side effects include dizziness and vertigo, nausea, constipation, headache and vomiting.
We just thought we’d better tell you as your doctor probably won’t have read about it.